Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

August 6, 2011Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 6, 2011, 8:22 PM EDT for Halifax County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 8:22 PM EDT (00:22 UTC)
Expired
Aug 6, 2011, 8:45 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WWUS81 KRNK 070022
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SAT AUG 6 2011

VAZ058-070045-
HALIFAX VA-
822 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 820 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NATHALIE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR CRYSTAL HILL AROUND 840 PM AND MT LAUREL
AROUND 845 PM.

LAT...LON 3693 7875 3691 7874 3675 7881 3687 7908
      3699 7903 3696 7879 3695 7879 3695 7874
      3694 7873 3693 7873

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:21 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 6, 7:21 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT SAT AUG 6 2011

.SYNOPSIS...
LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
SOUTHERN UNITED STATES WITH NEARLY ZONAL WESTERLY FLOW OVER THE
NORTHERN CONUS INTO NEXT WEEK. A WEAK SURFACE FRONT WILL MEANDER
ALONG THE NORTHERN PERIPHERY OF THE RIDGE OF HIGH PRESSURE FROM
THE CENTRAL PLAINS STATES TO THE CAROLINAS. THIS FRONT WILL BE THE
FOCUS FOR SHOWERS AND STORMS THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 705 PM SATURDAY...

UPDATING TO LOWER POPS FURTHER ACROSS THE WEST WHERE SOME DRYING
IS OCCURRING IN THE WAKE OF THE BANDS OF TSRA NOW MOVING INTO THE
PIEDMONT. ALSO BUMPED UP POPS TO LOW LIKELYS FOR A COUPLE HOURS
OUT EAST AHEAD OF THE MID LEVEL TROF AXIS. EXPECT WILL SEE MOST OF
THIS COVERAGE EITHER EXIT OR FADE WITH LOSS OF HEATING BEFORE MORE
SPREADS IN FROM THE NW VERY LATE TONIGHT. REMAINDER UNCHANGED FOR NOW.

PREVIOUS DISCUSSION BELOW...

UPPER LEVEL DISTURBANCE/SHORT WAVE AXIS WAS ALONG THE BLUE RIDGE
MOVING EAST...AND KICKING OFF SCATTERED SHRA/TSRA. ANOTHER
DISTURBANCE WAS OVER THE WESTERN OHIO VALLEY...AND IS PROGGED TO
MOVE THROUGH THE AREA EARLY SUNDAY MORNING.

LAZY FLOW ALOFT WILL STRENGTHEN TONIGHT AS SURGE OF STRONGER
WESTERLY WINDS ARRIVE BEHIND BOTH PASSING SHORT WAVES. WESTERLY 85H
WINDS OF 25-30 KTS ARE FCST TONIGHT AND SUNDAY.

UNTIL THE PASSAGE OF THE SHORTWAVES...LOOK FOR SCATTERED SHRA/TSRA.
ONCE THE WINDS BECOME WESTERLY...DOWNSLOPE FLOW SHOULD LIMIT
COVERAGE OF SHOWERS TO JUST THE WESTERN SLOPES. MAINTAINED LOW
CHC POPS SUNDAY...BUT MAINLY DURING THE MORNING. ONCE THE
WESTERLIES COMPLETELY TAKE OVER SUNDAY...SUBSIDENCE SHOULD RESULT
IN FEWER CLOUDS... INCREASED SOLAR INSOLATION...AND COMPRESSIONAL
WARMING. AS SUCH THINK TEMPS SUNDAY WILL BE 5 TO 7 DEGREES WARMER
COMPARED TO SATURDAY...ESPECIALLY FOR AREAS EAST OF THE BLUE
RIDGE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 345 PM SATURDAY...

SURFACE FRONT TO MOVE TO THE MID ATLANTIC COAST SUNDAY NIGHT AND
BECOME A STATIONARY LEE TROUGH THROUGH THE REST OF THE PERIOD. LOW
LEVEL FLOW BEHIND THIS BOUNDARY AND THROUGH MUCH OF THE PERIOD WILL
BE WESTERLY. A THETA-E RIDGE WILL REMAIN ACROSS THE TENNESSEE/OHIO
VALLEY MONDAY...THEREFORE THIS WESTERLY WIND WILL ADVECT HEAT AND
MOISTURE INTO THE REGION. DOWNSLOPING FLOW EAST OF THE BLUE RIDGE
MAY DRY SOME OF THIS MOISTURE DUE TO COMPRESSION WHILE ALLOWING
TEMPERATURES TO WARM INTO THE M/U 90S IN THE PIEDMONT. ANY SHOWERS
DEVELOPING IN THIS THETA-E RIDGE MONDAY WILL MOVE INTO EXTREME
WESTERN RNK CWA DURING THE AFTERNOON...THEN DIMINISH IN AREAL
COVERAGE IN THE EVENING/MOVING EAST TO THE BLUE RIDGE. TIMING OF
SHOWERS COULD REDUCE TEMPERATURES ACROSS THE MOUNTAINS...BUT
TEMPERATURES WILL REMAIN ABOVE NORMAL.

TUESDAY...THETA-E BOUNDARY DRIFTS EAST AND OVER THE AREA WHILE THE
LEE TROUGH BACKS INTO THE PIEDMONT. A PRE-FRONTAL SHORT WAVE AND
AMBLE MOISTURE WILL BRING STRONG TO SEVERE STORMS TO THE AREA.
CONVECTION COULD START AS EARLY AS 10 AM AND SHOULD LAST UNTIL 10 PM
TUESDAY EVENING...ESPECIALLY EAST OF THE BLUE RIDGE. ONCE THESE
STORMS MOVE EAST OF THE PIEDMONT...DRIER COOLER AIR WILL FILTER IN
TO THE AREA. TEMPERATURES ARE EXPECTED TO DROP TO SEASONAL LEVELS
WITH A NOTICEABLE DROP IN HUMIDITIES.

YESTERDAYS MODELS HAD BEST CHANCE OF SHOWERS COMING ACROSS THE AREA
WEDNESDAY. TODAY...THEY ARE FOCUSING ON PRE-FRONTAL
CONVECTION/SHORT WAVE. WILL REDUCE POPS ON WEDNESDAY WHILE
INCREASING POPS ON TUESDAY. CONFIDENCE RELATIVELY LOW WITH TIME
SHIFT...SO WILL KEEP TUESDAY AT 30-50 PERCENT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 345 PM SATURDAY...

COOL FRONT WILL MOVE EAST OF THE AREA WEDNESDAY MORNING. SOME
LINGERING MOISTURE MAY BE AVAILABLE TO PRODUCE SOME ISOLATED SHOWERS
ACROSS THE MOUNTAINS...WHILE A WEST WIND LIMITS ACTIVITY EAST OF THE
BLUE RIDGE. HIGH PRESSURE WILL TRACK ACROSS THE OHIO VALLEY
THURSDAY...NEW ENGLAND ON FRIDAY AND IN THE MID ATLANTIC NEXT
SATURDAY. THIS HIGH WILL KEEP THE REGION DRY AND TEMPERATURES NEAR
NORMAL. DEPENDING ON HOW THINGS EVOLVE LATER IN THE WEEK...HIGH
PRESSURE COULD DRIFT OFF THE COAST SATURDAY WITH A SOUTHEAST FLOW
INCREASING FROM THE ATLANTIC. OVERRUNNING RAIN IS POSSIBLE BUT FOR
NOW ONLY HAVE AN INCREASE IN SKY COVER.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
AS OF 715 PM SATURDAY...

SCATTERED SHOWERS AND A FEW STRONGER TSTMS POSSIBLE THIS EVENING
ASSOCIATED WITH A WEAK MID LEVEL VORT LOBE MOVING EAST THROUGH
THE AREA. BEST COVERAGE WILL BE OVER THE EAST WITH MOST FLYING
IMPACTS TO KDAN AND KLYH OVER THE NEXT FEW HOURS PER SLOW MOVING
HEAVY RAIN PRODUCING CELLS POSSIBLE. LULL IN ACTIVITY EXPECTED
LATE THIS EVENING AND MOST OF OVERNIGHT. THIS SHOULD RESULT IN A
PERIOD OF VFR MOST LOCATIONS SHORTLY AFTER SUNSET BEFORE AREAS OF
FOG DEVELOP ESPCLY WHERE EARLIER RAINFALL HAS OCCURRED. THIS MAY
BRING MVFR/IFR TO ALL EXCEPT KBLF AND PERHAPS KROA THRU LATE
TONIGHT. ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO COME
THROUGH EARLY SUNDAY MORNING AND MAY BE ACCOMPANIED BY MORE
SHOWERS. THEREFORE BASED ON THE LATEST GFS AND RLX WRF...ADDING IN
VCSH WITH CB MENTION SE WVA SITES OUT TO THE BLUE RIDGE SUNDAY
MORNING.

WIND FLOW WILL PREDOMINATELY BE FROM THE WEST TONIGHT AND SUNDAY.
THIS SHOULD LIMIT CLOUD COVER...ALTHOUGH STILL THINK PERIOD OF
MVFR POSSIBLE TONIGHT DUE TO LIGHT FOG OR HAZE. 5000 FOOT WINDS
ARE FORECAST TO BE 25-30 KTS ON SUNDAY...AND WILL LIKELY RESULT
IN SOME SURFACE GUSTS OF 20 KTS DURING THE DAY SUNDAY.

COVERAGE OF PRECIPITATION SUNDAY AFTERNOON SHOULD BE LESS THAN
COMPARED TO SATURDAY. THIS SHOULD RESULT IN LARGER AREAS OF VFR
FOR SUNDAY AFTERNOON WITH GUSTY WEST WINDS ALONG THE RIDGES.

INTO NEXT WEEK THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE WITH
PERIODIC WEAK UPPER LEVEL DISTURBANCES PASSING THROUGH FROM THE
WEST...BRINGING THE POTENTIAL FOR SCATTERED THUNDERSTORM ACTIVITY
WITH EACH ONE...BUT THERE COULD BE A DAY OR TWO BREAK IN THE
ACTION EARLY IN THE WEEK BEHIND A STRONGER FRONT.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES FOR SATURDAY AUGUST 6TH:

ROANOKE...74 SET IN 2007
LYNCHBURG...81 SET IN 1918
DANVILLE...75 SET IN 1981
BLACKSBURG...68 SET IN 2007
BLUEFIELD...72 SET IN 2006

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
CLIMATE...
Hazardous weather outlook, Aug 6, 3:44 PM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT AUG 6 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. THUNDERSTORMS WILL BRING HEAVY DOWNPOURS...WHICH MAY
PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL APPROACH THE REGION TUESDAY. SCATTERED STRONG TO
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN
THREAT. HEAVY DOWNPOURS ALSO POSSIBLE...WHICH MAY PRODUCE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 6, 2:23 PM EDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 6 2011

WVZ045-061900-
GREENBRIER WV-
223 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 230 PM...
LEWISBURG AIRPORT AROUND 235 PM AND FRANKFORD AROUND 245 PM.

LAT...LON 3781 8021 3781 8022 3773 8056 3782 8063
      3798 8030

16
Special weather statement, Aug 6, 7:13 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT SAT AUG 6 2011

VAZ044-070000-
PITTSYLVANIA VA-
713 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 712 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CHATHAM...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DRY FORK AROUND 725 PM AND KEELING AROUND 745
PM.

LAT...LON 3677 7959 3687 7954 3679 7916 3661 7920

16
Local storm report, Aug 6, 7:24 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     3 SE RINGGOLD           36.57N 79.26W
08/06/2011                   PITTSYLVANIA       VA   STORM CHASER

0715 PM     TSTM WND GST     3 SE RINGGOLD           36.57N 79.26W
08/06/2011  M62.00 MPH       PITTSYLVANIA       VA   STORM CHASER

            ALSO REPORTED DIME SIZE HAIL AND A FEW FIVE TO SIX INCH
            DIAMETER LIMBS DOWN.

&&

CHENARD
Special weather statement, Aug 6, 8:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SAT AUG 6 2011

VAZ058-070045-
HALIFAX VA-
822 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 820 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NATHALIE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CRYSTAL HILL AROUND 840 PM AND MT LAUREL
AROUND 845 PM.

LAT...LON 3693 7875 3691 7874 3675 7881 3687 7908
      3699 7903 3696 7879 3695 7879 3695 7874
      3694 7873 3693 7873

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:06 PM EDTSpecial Weather StatementRNKHalifax24 min
Aug 6, 9:40 PM EDTSpecial Weather StatementRNKHalifax50 min
Aug 6, 9:56 PM EDTSevere Thunderstorm WarningRNKHalifax49 min
Aug 6, 10:19 PM EDTSpecial Weather StatementRNKCampbell56 min
Aug 6, 11:29 PM EDTSpecial Weather StatementRNKCharlotte61 min

Nearby

Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.